As with any overdose, the first step is to assess the patient's airway, breathing, and circulation and to address them as rapidly as possible. The cornerstone of treatment in benzodiazepine overdose is good supportive care and monitoring.
Naloxone can be administered at a very low dose if the diagnosis is unclear and an opioid co-ingestion is suspected (eg, if the patient has severe respiratory depression). Studies have shown that naloxone improves weakness, lethargy, ataxia, dysarthria, and decreased consciousness in patients with benzodiazepine toxicity.
Single-dose activated charcoal is not routinely recommended, as the risks far outweigh the benefit. Overdose of benzodiazepines is rarely fatal. The altered mental status from benzodiazepine overdose greatly increases the risk for aspiration following oral charcoal dosing; therefore, it is not recommended. Hemodialysis and whole bowel irrigation also have no role in the treatment of patients with benzodiazepine overdose.
Flumazenil (Romazicon) is a specific antidote for benzodiazepines, but its use in acute overdose is controversial and its risks usually outweigh any possible benefit. In long-term benzodiazepine users, flumazenil may precipitate withdrawal and seizures; in patients taking benzodiazepine for a medical condition, flumazenil may result in exacerbation of the condition.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Mary L. Windle. Fast Five Quiz: Benzodiazepines - Medscape - Feb 02, 2021.